Format

Send to

Choose Destination
Epilepsia. 1998;39 Suppl 7:S27-32.

Quantifying the costs of serious adverse drug reactions to antiepileptic drugs.

Author information

1
Department of Medicine, Sunnybrook Health Science Centre, University of Toronto, Ontario, Canada.

Abstract

PURPOSE:

We assessed from an institutional perspective the direct costs of severe adverse cutaneous or hypersensitivity reactions due to antiepileptic drug (AED) therapy that led to hospitalization or prolonged hospital stay.

METHODS:

Patients admitted for or developing severe AED-induced cutaneous or hypersensitivity reactions while in hospital from January 1990 through June 1996 were identified by ICD-9 codes E936, E937, E693, E695.1, E995.1, and E995.2. Identified cases were analyzed retrospectively by chart review and were included in the analysis if a causal relationship was determined to be possible, probable, or definite. Clinical outcomes were abstracted and related direct costs of the adverse drug reactions (ADRs) calculated.

RESULTS:

A total of 384 cases were identified by ICD-9 codes, of which 13 cases (mean age +/- SD 52.9+/-21.0 years) were included for further analysis. Eight patients (62%) were admitted because of an ADR (median length of stay 9.5 days; range 4-43), five (38%) experienced an ADR during hospitalization (median duration of ADR episodes 8.5 days; range: 7-21 days). The median direct medical costs of the ADRs were Canadian (CDN) $3,128 (range 1,149-21,293) per patient.

CONCLUSIONS:

The management of serious cutaneous and hypersensitivity ADRs due to AEDs is associated with considerable direct medical costs. These figures should be considered along with drug acquisition costs and treatment of clinical successes and failures in the overall assessment of the economic impact of pharmacotherapy. Prospective collection of direct costs associated with ADRs in clinical trials would be of value.

PMID:
9798759
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center